Spotting Between Periods on the Pill

At times, women may experience slight brown spotting between periods while using birth control pills. This HerHaleness write-up provides the reasons behind spotting while on birth control.
HerHaleness Staff
Last Updated: Feb 26, 2018
Cramps, pain, and heavy flow are some of the symptoms that some women experience during periods. No wonder women get apprehensive if they have spotting between the periods as well. Slight spotting or vaginal bleeding between the menstrual cycles could be caused due to a wide range of reasons. Stress, hormonal fluctuations, thyroid disorders, and certain medical conditions could be the contributory factors for spotting before or after the period. Let's find out the reason why some women might have spotting between periods while they are on the pill.

Spotting Between Periods While on Birth Control

The menstrual flow occurs due to the sloughing or the shedding of uterine lining that occurs when the fertilization of sperm and ovum doesn't take place. When the uterine lining is not shed in its entirety, the remnants might exit between periods. Since the blood is old, it results in brown spotting.

Irregular sloughing of the endometrium in women using birth control pills or contraceptive devices could be caused due to a wide range of reasons. Spotting that occurs between periods while one is on the pill is also referred to as breakthrough bleeding. There have been many instances of spotting or bleeding between the periods in women using combination pills. Combination birth control pills contain synthetic form of hormones such as progestin and estrogen. Using these pills thickens the mucus around the cervix and this prevents the sperm from reaching the egg. These hormone pills also cause certain changes in the uterine lining and thus, prevent ovulation. While the use of pills prevent women from ovulating during the monthly cycle, if these are not taken as per the directions, one might get affected by hormonal imbalance. This could give rise to spotting.

Missing Pills

One of the most common side effects of birth control pills is the fluctuations in the level of hormones. It has been seen that spotting may occur between periods during the first few months of using birth control pills. It is extremely important that women on birth control take these hormone pills at the same time everyday. Missing pills is the main reason behind spotting between periods while on the pill. If you forget to take a pill one day, and take two the next day, the levels of hormones will get affected. The day you skip the pill, there will be a dip in the level of the hormones. It is important to maintain a stable level of these hormones. If you wish to prevent breakthrough bleeding, set a time for taking this pill and take the pill at the same time everyday. It would be a good idea to maintain a diary where you keep an account of dates of your menstrual periods, dates when you missed the pills, and any unusual spotting along with its duration or other symptoms.

Switching Pills

The effects of the pills might vary, depending on the brand, type, and dosage. Many a time, women might have slight vaginal bleeding between periods, if they take an oral contraceptive that only contains progestin. Sometimes, women might also think about switching birth control pills due to side effects or other reasons such as cost. Make sure that you consult a doctor before starting a new pill. Most of the time, starting a new pill will cause certain hormonal changes. The body will take some time to adjust to the new pill or the changes in the dosage. The changes in the level of hormones could trigger spotting or shedding of uterine lining. Most of the combination pills come in a 21-day or 28-day pack. If you are thinking of switching to another brand, make sure that you first finish the entire pack. Starting a new pill midway might also cause side effects. Spotting could occur as a result of stopping birth control pills or restarting these pills after some time. If you are thinking about getting off birth control, make sure that you consult your gynecologist.

If spotting has continued for three continuous menstrual cycles, then the pill or the birth control option you are currently using might not be right for you. It's possible that spotting might be caused due to stress or other medical conditions. Such women's health issues must not be taken lightly. So, if you do experience spotting, it would be best to seek medical help at the earliest.

Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.